Iowa, 2023

Tornadoes and Damaging Winds in Iowa, July 12, 2023

July 12, 2023 · NWS OAX · 16 events in 5 counties and zones

A widespread significant damaging wind storm tracked across nearly all of eastern Nebraska and western Iowa on the morning of July 12. These storms produced widespread winds of 60 to 80 mph, with embedded stronger downbursts with wind speeds up to 100 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A widespread significant damaging wind storm tracked across nearly all of eastern Nebraska and western Iowa on the morning of July 12. These storms produced widespread winds of 60 to 80 mph, with embedded stronger downbursts with wind speeds up to 100 mph. The strongest measured wind gust was 82 mph in Dodge County NE, but some of the high-end straight line wind damage supports embedded wind speeds up to 100 mph.

This storm also produced a few embedded tornadoes. Some of the tornado tracks were only identified by narrow swaths of damage through mature cornfields, with minimal damage otherwise and peak wind speeds similar to the nearby downburst winds. All but one of the tornadoes was preceded by a Wireless Emergency Alert. There were 0 reported injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 12, 1:58 AM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 12, 1:58 AM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
258 AM CDT Wed Jul 12 2023

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 300 AM CDT Wed Jul 12 2023

Key Messages:

 - Expect an MCS to roll through the northern forecast area this
   morning. It will be capable of producing damaging winds and
   large hail in addition to locally heavy rainfall as some storms
   may train.

 - Dry conditions expected from later Wednesday through Thursday

 - Small chances for continued precipitation Friday into the
   weekend

Still anticipating a round of severe weather this morning with
approaching convective complex sweeping into the Sand Hills at
2am. Surface analysis places a stationary front just south of the
SD/NE state line and the Missouri River continuing through to near
Blair, NE and into western Iowa. The developing LLJ, evident on
the North Platte VAD wind profile has been helping to pool
moisture along the front and reinvigorate the convection.
Dewpoints across Nebraska and southwest Iowa are sitting in the
70s.

The storm complex is just entering an area of enhanced
instability with CAPE values over 3000 J/kg. Expect updrafts to
become increasingly efficient, tapping into the PWAT values over
1.5". Training storms are also possible along and just north of
the front. Heavy rain is anticipated with rainfall rates of 1-2"
per hour. The progressive nature of the system should prevent
widespread flash flooding, but any training storms may surpass
flash flood guidance. Also concerned about the possibility of
heavy rain coinciding with the morning commute in the Omaha metro.
Low lying areas like downtown Omaha / Saddle Creek area could see
water overwhelm the storm drains or cause hydroplaning.

Primary concern will be the swath of damaging winds with any bow
echos. Wind gusts of 70-80mph are being generated by the 06Z run
of the HRRR and it has been consistent with this for over 24 hours
now. Valentine, NE just recorded at 71mph gust. The latest HRRR run
does keep the swath of strongest winds between Omaha and Sioux
City. Guidance has also been consistent in slowing the gust
speeds as the system enters Iowa. With a cold pool in central
Nebraska evident in the 2am sfc analysis, wonder if this boundary
encourages some convection to take a harder right and drive south
along the western edges of the CWA. I don't believe the strongest
winds will be found here, but will watch for a cell to drive
toward Platte, Butler or Lancaster counties. Also note that the
CAPE gradient pushes a bit farther south (toward the Omaha metro)
than the expected storm track on CAM guidance. It could take a
track that is farther south than the watch would suggest.

Threat of severe weather on Wednesday afternoon has diminished
greatly due to the slower solution playing out this morning. Could
see some development in southeast Nebraska behind the initial
wave, but this solution seems to be the outlier with Kansas and
Missouri expected to have much better chances. Have all but
removed the POPs along the KS/NE state line. Will be a few degrees
cooler this afternoon compared to Tuesday, but with high humidity,
it'll still feel hot with apparent temps managing 90s along and
south of I-80.

Thursday will be mostly dry with a surface high sweeping
southeast. Severe potential Thursday has been greatly reduced,
now focused northeast of the Omaha metro where enough instability
could lead to initiation in a deep shear environment. Most of the
area will be dry before another shortwave sweeps through the area
late on Thursday night. This would be more of a rain/thunder
maker vs. hail and damaging winds.

.THE WEEKEND AND BEYOND...

Have maintained the occasional isolated POPs for the weekend. One
of the better chances may be on Sunday night with a shortwave
rounding the Canadian upper low as that low meanders southeast.
Notably, the WPC has posted a day 5 excessive rainfall outlook for
our area for this wave on Sunday night.

Expect seasonal highs through the weekend with lows maybe a few
degrees shy of what they average for mid-July.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1233 AM CDT Wed Jul 12 2023

Timing of the expected convection is becoming a bit clearer.
Expect a large area of storms to march into the area after 7Z.
Storms should reach OFK by 07-08Z, OMA by 10-12Z, and LNK 11-12Z.
Though LNK appears to be less impacted by the strongest portions
of the convection. As these storms approach, expect very strong
winds and large hail as the primary threat. Expect convection to
leave the area by 12-15Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Nicolaisen
AVIATION...Pearson
Hazardous weather outlook, Jul 12, 2:13 AM CST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
313 AM CDT Wed Jul 12 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-122215-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
313 AM CDT Wed Jul 12 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Severe storms are expected during the morning hours of Wednesday.
Damaging wind up to 70 mph is the most likely hazard. Multiple
rounds of thunderstorms may affect the same locations, and these
areas of heavy rain may lead to isolated flash flooding through
daybreak Wednesday. These strong to severe storms will continue to
move southeast through the morning hours Wednesday and into
Missouri and Kansas by late Wednesday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another round of thunderstorms is possible Thursday night into
Friday. There are occasional chances of thunderstorms through the
weekend as well.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will not be needed but any severe
weather reports overnight are appreciated.

In the hours before

Local storm report, Jul 12, 4:45 AM CST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
545 AM CDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 AM     Tstm Wnd Gst     Oakland                 41.84N 96.47W
07/12/2023  M62 MPH          Burt               NE   Public

            as measured by a personal weather station.

&&

tsn
Local storm report, Jul 12, 4:46 AM CST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
546 AM CDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 AM     Tstm Wnd Gst     Pilger                  42.01N 97.06W
07/12/2023  M58 MPH          Stanton            NE   Public

            personal weather station.

&&

tsn
Local storm report, Jul 12, 4:47 AM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
547 AM CDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 AM     Tstm Wnd Gst     5 NNW Columbus          41.50N 97.39W
07/12/2023  M54 MPH          Platte             NE   Public

            personal weather station.

&&

tsn
Local storm report, Jul 12, 4:48 AM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
548 AM CDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 AM     Tstm Wnd Gst     4 S Uehling             41.68N 96.50W
07/12/2023  M82 MPH          Dodge              NE   Public

            measured by an anemometer.

&&

tsn
Local storm report, Jul 12, 4:54 AM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
554 AM CDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     Tstm Wnd Gst     1 WNW Fremont           41.45N 96.52W
07/12/2023  M63 MPH          Dodge              NE   AWOS

            At Fremont Airport.

&&

tsn
Local storm report, Jul 12, 5:00 AM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
600 AM CDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 AM     Tstm Wnd Gst     1 WNW Valley            41.32N 96.37W
07/12/2023  M71 MPH          Douglas            NE   Public

            at NWS Omaha.

&&

tsn

The radar

The Omaha radar (KOAX), 67 km away, was scanning. The volume nearest the first event began at 10:57 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 4 tornado. Local standard time, as filed.

Thunderstorm Wind, Monona

When
July 12, 5:00 AM CST
Where
Monona County, 2.81 mi S of Blencoe
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
41.890, -96.090

A personal weather station measured a peak wind gust of 59 mph.

Thunderstorm Wind, Harrison

When
July 12, 5:03 AM CST
Where
Harrison County, 0.86 mi SE of Logan
Measured
78 kt (90 mph) estimated gust
Reported by
Public
Coordinates
41.640, -95.790

Public reported roof damaged and windows blown out on house.

Tornado, Harrison

When
July 12, 5:05 AM CST to 5:14 AM CST
Where
Harrison County, 3.48 mi SW of Hard Scratch to 1.53 mi SW of Persia
Rating
EF2
Path length
9.4 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
41.592, -95.776

A tornado developed near Overton Road and 286th Street in Harrison County Iowa. The tornado moved rapidly to the east where it made a direct impact on a home. At this location, the home roof was removed, windows broken, siding ruined, numerous trees snapped, a shed was demolished, and numerous items were thrown up to a half mile downstream. The convergent damage pattern at this location, eyewitness reports of wind direction, along with the 80-yard-wide path of more intense damage gives great confidence that this was a tornado. Winds at this location were estimated at 120 mph based on damage. The tornado moved quickly southeast, causing substantial tree damage with snapped trunks being common along the continued 50 to 100 yard wide track. The tornado moved through neighborhood of acreages along Quentin trail where it snapped many trees but moved in between the homes. The track then became more intermittent for a couple miles before it partially removed the roof of a home along 296th Street and caused additional narrow tree damage for the next two miles. The final damage point that was pretty clearly tornado damage was near 305th and Upton where 3 grain bins were crumpled and blown downstream and a machine shed sustained substantial damage. Beyond this point, the tree damage was sporadic and more evident of the larger scale wind field. Should also note that to the west of this tornado track, there was a debris signature evident on radar, but the damage was much more consistent with a focused downburst or series of downbursts that moved up from the Missouri Valley into the Loess Hills and may have helped to loft light leafy debris. This downburst likely led to the development of the eventual tornado.

Thunderstorm Wind, Harrison

When
July 12, 5:08 AM CST
Where
Harrison County, 4.15 mi SW of Hard Scratch
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
41.580, -95.780

A personal weather station measured a peak wind gust of 58 mph.

Thunderstorm Wind, Harrison

When
July 12, 5:10 AM CST
Where
Harrison County, 1.55 mi W of Beebeetown
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.520, -95.760

Public reported a garage door blown in.

Thunderstorm Wind, Harrison

When
July 12, 5:16 AM CST
Where
Harrison County, 3.39 mi ESE of Hard Scratch
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
41.600, -95.660

A personal weather station measured a peak wind gust of 58 mph.

Thunderstorm Wind, Pottawattamie

When
July 12, 5:17 AM CST
Where
Pottawattamie County, 2.08 mi E of Lake Manawa
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.220, -95.810

Broadcast media reported the pool roof blown off at Titan Hill Intermediate School.

Tornado, Shelby

When
July 12, 5:17 AM CST to 5:19 AM CST
Where
Shelby County, 2.23 mi NE of Portsmouth to 2.63 mi ENE of Portsmouth
Rating
EF1
Path length
0.52 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
41.669, -95.495

A tornado developed just north of 1150th street and east of Highway 191 where it destroyed two barns and damaged others. The tornado track continued east with evidence of convergent flow pattern within the debris field and the cornfield as it tracked to the east.

Thunderstorm Wind, Pottawattamie

When
July 12, 5:20 AM CST
Where
Pottawattamie County, Neola
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.450, -95.620

Public reported siding blown off of home.

Thunderstorm Wind, Shelby

When
July 12, 5:23 AM CST
Where
Shelby County, 0.69 mi S of Shelby
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.510, -95.450

Public reported large trees blown down and roof damaged on home.

Thunderstorm Wind, Pottawattamie

When
July 12, 5:24 AM CST
Where
Pottawattamie County, 5.23 mi E of Honey Creek
Measured
58 kt (67 mph) measured gust
Reported by
Public
Coordinates
41.420, -95.770

A personal weather station measured a peak wind gust of 67 mph.

Thunderstorm Wind, Shelby

When
July 12, 5:26 AM CST
Where
Shelby County, Harlan
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
41.650, -95.330

Public reported a semi blown over and part of roof blown off a building.

Tornado, Pottawattamie

When
July 12, 5:28 AM CST to 5:30 AM CST
Where
Pottawattamie County, 2.16 mi NNE of Hancock to 2.87 mi NE of Hancock
Rating
EF1
Path length
1.51 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
41.430, -95.358

A tornado impacted a farm on Reflection Lane. There was significant tree damage, windows were blown out of the home, and a large barn had nearly all walls collapse and the roof was removed. There was damage to grain bins farther to the east, and trees were topped to the west along the Nishnabotna River.

Tornado, Pottawattamie

When
July 12, 5:32 AM CST to 5:33 AM CST
Where
Pottawattamie County, 3.4 mi ENE of Avoca to 3.69 mi E of Avoca
Rating
EF0
Path length
0.92 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
41.500, -95.290

There is a distinct tornado track through crop fields approximately 40 yards wide at the max. The track begins in a soybean field and then moves into the corn field where the narrow track and convergent flow pattern are most pronounced. It crosses a creek, breaks a few branches, and then through another corn field where there is convergent flow into the center of the track from the edges.

Thunderstorm Wind, Pottawattamie

When
July 12, 5:38 AM CST
Where
Pottawattamie County, 1.48 mi NNW of Lake Manawa
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.240, -95.860

Several reports received from the public of tree damage.

Thunderstorm Wind, Montgomery

When
July 12, 6:15 AM CST
Where
Montgomery County, 1.25 mi ENE of Villisca
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.940, -94.980

Public reported trees blown down at the golf course.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyThe tornado archive for Iowa, 2023Warnings in Iowa, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111552, 1111553, 1114265, 1111554, 1111555, 1111556, 1111557, 1114266, 1111558, 1111559, 1111560, 1111561, 1114268, 1114269, 1111562, 1111563.